Minnesota, 2016

Tornadoes in Minnesota, June 14, 2016

June 14, 2016 · NWS ABR · 3 events in 2 counties and zones

A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 2:23 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 14, 2:23 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
323 PM CDT TUE JUN 14 2016

.SHORT TERM...(This Evening through Thursday Night)
Issued at 322 PM CDT TUE JUN 14 2016

An area of low pressure, centered near KABR this afternoon, will
continue to pull north and east. Associated showers and
thunderstorms in the wraparound will exit late this afternoon/early
this evening. Across northeastern SD and the west central MN
counties there is the potential for severe storm development,
including non- supercell or low-topped supercell tornadic
development through 23z. 0-1km shear is best in those counties at
20 to 25 kts, and it converges with CAPE values of around
1200-1500 J/KG near Ortonville.

After the precip exits this evening, some patchy fog may develop
along and west of the Missouri River valley and across the Sisseton
Hills, including Watertown. Drier conditions are in store for
Wednesday. As the upper ridge pops back over the Plains on Wednesday
night, sfc temps will respond quickly with highs reaching into the
90s on Thursday. Some ridge riding shortwaves will be possible late
Thursday night as the ridge begins to buckle ahead of a PAC-
West/Canadian upper low and trough.

.LONG TERM...(Friday through Tuesday)
Issued at 322 PM CDT TUE JUN 14 2016

Upper level ridging will be in place over the central Plains during
the weekend. This will keep warm temperatures in place Friday
through Sunday with highs well into the 80s and low 90s. The ridge
appears to get flattened a bit Sunday night into Monday with
slightly cooler air moving in.

As for precipitation, weak ripples in the upper level flow, along
with surface boundaries moving through will allow for on and off
chances for thunderstorms through much of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1259 PM CDT TUE JUN 14 2016

MVFR CIGS are affecting a large portion of the area, along with
SHRAS. Will continue to see this activity through the afternoon
hours, with -TSRA/TSRA developing and possibly affecting KABR and
KATY. Look for precipitation to depart later this
evening/overnight with VFR conditions taking over. There is some
potential for fog across central SD late tonight/early Wednesday
morning. Confidence is low at this point, so will examine again at
00Z issuance and may have to insert fog mention.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Wise
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jun 14, 3:29 AM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
429 AM CDT TUE JUN 14 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS
OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND
MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND
WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN
RISK FOR THIS AREA IS HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Local storm report, Jun 14, 10:35 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     FUNNEL CLOUD     1 SW RELIANCE           43.87N 99.62W
06/14/2016                   LYMAN              SD   PUBLIC

            VIA SOCIAL MEDIA. APPROXIMATE TIME AND
            LOCATION. .

&&

LUECK
Local storm report, Jun 14, 1:53 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TORNADO          5 E BRISTOL             45.35N 97.65W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED 6 MILES WEST OF WEBSTER
            JUST OFF OF HIGHWAY 12.

&&

SRF
Local storm report, Jun 14, 2:25 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TORNADO          1 S WAUBAY              45.32N  97.31W
06/14/2016                   DAY                SD   TRAINED SPOTTER

            TORNADO REPORTED OVER BITTER LAKE

&&

EVENT NUMBER ABR1600259

TMT
Local storm report, Jun 14, 3:20 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     TORNADO          4 W CORONA              45.33N 96.84W
06/14/2016                   GRANT              SD   STORM CHASER

            TORNADO ON STORM CHASER VIDEO STREAM.

&&

SRF
Local storm report, Jun 14, 3:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          2 SE WILMOT             45.39N 96.82W
06/14/2016                   ROBERTS            SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS NO DAMAGE
            NOTICEABLE.

&&

RV

The radar

The Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Big Stone

When
June 14, 4:10 PM CST to 4:11 PM CST
Where
Big Stone County, 5.35 mi SW of Barry to 5.29 mi SW of Barry
Rating
EF0
Path length
0.07 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
45.510, -96.640

A thin rope tornado touched down briefly with no damage reported.

Tornado, Big Stone

When
June 14, 4:26 PM CST to 4:29 PM CST
Where
Big Stone County, 1.61 mi WSW of Barry to 1.41 mi W of Barry
Rating
EF0
Path length
0.84 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
45.560, -96.600

A tornado touched down to the west of Barry for several minutes with no damage reported.

Tornado, Traverse

When
June 14, 4:50 PM CST to 4:51 PM CST
Where
Traverse County, 5.57 mi WSW of Collis to 5.5 mi WSW of Collis
Rating
EF0
Path length
0.13 mi
Path width
10 yd
Reported by
Amateur Radio
Coordinates
45.610, -96.530

A tornado touched down briefly to the northeast of Barry with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645688, 645691, 645711.